Tohoku Mathematical Journal

Parallel affine immersions with maximal codimension

Luc Vrancken

Full-text: Open access

Abstract

We study affine immersions, as introduced by Nomizu and Pinkall, of $M^n$ into $\R^{n+p}$. We call $M^n$ linearly full if the image of $M$ is not contained in a lower dimensional affine space. Typical examples of affine immersions are the Euclidean and semi-Riemannian immersions. A classification, under an additional assumption that the rank of the second fundamental form is at least two, of the hypersurfaces with parallel second fundamental form was obtained by Nomizu and Pinkall. If we assume that the second fundamental form is parallel and $M$ is linearly full, then $p \le n(n+1)/2$. In this paper we completely classify the affine immersions with parallel second fundamental form in $\R^{n+n(n+1)/2}$, obtaining amongst others the generalized Veronese immersions.

Article information

Source
Tohoku Math. J. (2), Volume 53, Number 4 (2001), 511-531.

Dates
First available in Project Euclid: 11 April 2005

Permanent link to this document
https://projecteuclid.org/euclid.tmj/1113247798

Digital Object Identifier
doi:10.2748/tmj/1113247798

Mathematical Reviews number (MathSciNet)
MR1862216

Zentralblatt MATH identifier
1008.53014

Subjects
Primary: 53C42: Immersions (minimal, prescribed curvature, tight, etc.) [See also 49Q05, 49Q10, 53A10, 57R40, 57R42]
Secondary: 53A15: Affine differential geometry

Keywords
Affine differential geometry submanifolds with parallel second fundamental form Veronese immersions

Citation

Vrancken, Luc. Parallel affine immersions with maximal codimension. Tohoku Math. J. (2) 53 (2001), no. 4, 511--531. doi:10.2748/tmj/1113247798. https://projecteuclid.org/euclid.tmj/1113247798


Export citation

References

  • C. Blomstrom, Planar geodesic immersions in pseudo-Euclidean space, Math. Ann. 274(1986), 585--598.
  • J. Deprez, Semi-parallel surfaces in Euclidean space, J. Geom. 25(1985), 192--200.
  • F. Dillen and L. Vrancken, Parallel hypersurfaces of affine spaces, Rend. Sem. Mat. Messina Ser. II 2(16)(1993), 71--80.
  • F. Dillen, Semi-parallel hypersurfaces of a real space form, Israel J. Math. 75(1991), 193--202.
  • D. Ferus, Immersions with parallel second fundamental form, Math. Z. 140(1974), 87--93.
  • M. Magid and L. Vrancken, Affine surfaces in $\R^5$ with zero cubic form, Differential Geom. Appli. 14(2001), 125--136.
  • F. Mercuri, Parallel and semi-parallel immersions into space forms, Riv. Mat. Univ. Parma 17(1991), 91--108.
  • K. Nomizu and L. Vrancken, A new equiaffine theory for surfaces in $\R^4$, Internat. J. Math. 4(1993), 127--165.
  • K. Nomizu and U. Pinkall, Cubic form theorem for affine immersions, Result. Math. 13(1988), 338--362.
  • K. Nomizu and U. Pinkall, On the geometry of affine immersions, Math. Z. 195(1987), 165--178.
  • B. O'Neill, Isotropic and Kaehler immersions, Can. J. Math. 17(1965), 907--915.
  • B. O'Neill, Semi-Riemannian geometry with applications to relativity, Pure Appl. Math. 103, Academic Press Inc., New-York-London, 1983.
  • K. H. Weise, Der Beruehrungstensor zweier Flaechen und die Affingeometrie der $F_p$ im $A_n$. I, Math. Z. 43(1937), 469--480.
  • K. H. Weise, Der Beruehrungstensor zweier Flaechen und die Affingeometrie der $F_p$ im $A_n$. II, Math. Z. 44(1938), 161--184.
  • H. Wu, Decomposition of Riemannian manifolds, Bull. Amer. Math. Soc. 70(1964), 610--617.
  • H. Wu, On the de Rham decomposition theorem, Illinois J. Math. 8(1964), 291--311.